Botox and Dysport no longer effective on brow area. I've used the same doctor for several years; lately, it's not working as well as it used to. Any suggestions?
Botox & Dysport No Longer Working as Well, Suggestions?
Doctor Answers 6
Try Xeomin when Botox and Dysport doesn't work as well
Dysport, Xeomin and Botox are all preparations of botulinum toxin A derived protein that works at the nerve-muscle interface to relax targeted muscles. Each preparation is slightly different, for example the protein size differs. Dysport and Xeomin have been around in Europe for a long time and more recently introduced in the USA. Note the dosage is not the same between the drugs though each works well in my experience.
Have a question? Ask a doctor
Xeomin May Be Effective When Botox and Dysport No Longer Work As Well
I have been using Botox for cosmetic reasons since 1991. Since that time, I occasionally encounter a patient who at first responded well to Botox, but after several treatment sessions, no longer responded as well or has not maintained his/her improvement for as long as previously. Some, for example, who in the past may have enjoyed six months of correction were seeing no more than four to eight weeks of results. I have been using Dysport for about ten years already and have seen a similar phenomenon with this neuromodulator, as well.
One possible explanation that has been proposed for this problem is the development of antibodies to the injectables. In such cases, I have been switching these patients to Xeomin, a neuromodulator very much like Botox, but whose manufacturer has taken pains to strip all unnecessary excess proteins from the active molecule in order to reduce its potential to provoke antibody formation. So far, I have generally had success with Xeomin in cases where patients have been suspected of antibody formation to the other two approved agents. I definitely believe it is worth a try in these instances.
Botox and Dysport can give different results as we age
If you are finding that the glabellar muscles between the eyebrows or the crows feet muscles are not being as relaxed with the same number of units of Botox or Dysport, that is not the same as finding that the forehead muscle is drooping more or the upper eyelids are sagging. If it is the former, then you might be developing some resistance to the injections but this is extremely rare. Changing from them to Xeomin may not make a difference as all three are seropyte A botulinum toxin. As we age, the forehead sags more and what we could have done for the horizontal creases when younger can no longer be done later because the forehead sags and brings down the upper eyelids.
You might also like...
Botox/dysport not really working anymore
Some patients do build up a tolerance to Botox or dysport. Often switching to the other product helps. Xeomin may be another option.
You might be resistant.
Then again, perhaps you just need more treatment than you have had in the past. Occasionally, doctors change precisely how much treatment they are giving. You might try a different office and see if you remain "resistant."
Botox and Dysport Resistance
There is some intolerance built up over time for both Botox and Dysport. Just like with anything, your body will create natural antibodies and so it makes this type of injection either not as effective, or maybe not last as long, or something like that. I haven't seen it happen (yet) with Dysport, but it will. I have experienced it with Botox recipients who've gotten the injections for years and years and years. However, with those patients I've tried to inject Dysport and that seems to work bettter (for now). Then I will probably switch them back to Botox again over time, and then back to Dysport. There is also a natural supplement called "Zytaze" that's supposed to help with longevity and resistance for injections like these - I don't know much about it so I can't speak to its efficacy, but I know it does exist.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.